Last month I had a severe urinary tract Infection (bladder, kidney). My Doctor at VA medical center prescribed 2 antibiotics. I told also told them I am allergic to Bactrim. Within a week I developed a very painful yeast infection. Then I was treated with Flucosinol (antifugal) which cleared it up. However, one of the antibiotics given to me was called Dapsone. I was prescribed that because I am HIV & my Dr. said it would prevent PCP. Although, I have never been sick, the Dapsone nearly killed me. My whole body brokeout in a rash and hives, my throat hurt with difficulty swallowing, my lips were swollen, I developed blisters in my mouth, some of which were blood blisters and my nose started bleeding. I went to the ER & was prescribed antihistamines & taken off the Dapsone. The next morning my face, eyes were blood red & burned. My skin had heat to touch. The next day the redness finally went away & during the day I had a headache radiating to my left eye. I then took a nap & woke up 2 hours later. When I looked into the mirror I noticed my vision in the left eye was blurred with black peppered dots, lines, circles. I have never had problems with my eyes in my life. Back to the ER, check for retinal tear, etc. (had to wait 4 hours - ridiculous)! I was told I had what is called floaters & dry eyes. All in all, I firmly believe based on my story here, my eye problem was caused by Dapsone. I also noticed that I have tremmors now in my hands & a ringing in my ears that has not gone away. I still have a mild rash (looks like measles on my upper torso & arms) I did not experience itching - just burning. The VA acts like it is no big deal & denies the medicine caused the eye problem. I firmly believe that it did! This is too coincidental. Before I went to VA I was never sick, not I have been terribly ill for over 2 months. It has been deeply debilitating. I am an artist & I have difficulty even writing my name because of the hand tremors. I feel my life is ruined.
Are my side effects caused by Dapsone & Bactrim?
Added 30 Apr 2010:
Forgot to mention that I am on a coctail of HIV meds (horrible), but have so far had good results. The first 2 weeks made me sick (headache, dizzy, complete exhaustion . . . over all yucky feeling - 11 pills a day. So far I feel like my old self again, except for my eye & the hand tremors. I am sorry to say my previous husband died 8 years ago & left me with a lifetime present. I had no idea he was doing drugs (God knows what else), but all I can do is focus on staying well. I don't think this disease will ever be cured. I am sick of taking so many pills. I have to if I want to live.
You can view a list of Dapsone side-effects here:
Blurred vision and ringing in the ears are both common side-effects of Dapsone. It also can cause temporary peripheral neuropathy (nerve damage) which could account for the burning sensation and tremors.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 12 Jun 2010 • 4 answers
Posted 5 Sep 2010 • 1 answer
Posted 13 May 2011 • 2 answers
Posted 15 May 2013 • 2 answers
Posted 11 May 2016 • 0 answers